Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 44, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at May 1, 2017, 2:05 PM EDT for 7 counties in Pennsylvania. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2017, 2:05 PM EDT (18:05 UTC)
- Expired
- May 1, 2017, 3:00 PM EDT
- In force
- 55 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Allegheny County, PA, Beaver County, PA, Butler County, PA, Lawrence County, PA, Mercer County, PA, Venango County, PA, Washington County, PA
The radar
The Pittsburgh radar (KPBZ), 36 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 12:32 PM EDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 12:00Z, 6.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 191 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 1:48 PM EDT, 17 minutes earlier.
Area forecast discussion, May 1, 1:48 PM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 148 PM EDT Mon May 1 2017 .SYNOPSIS... Cooler air will spill in tonight behind the strong cold front. Rain chances will linger through most of the week. && .NEAR TERM /THROUGH TONIGHT/... Main convective line approaching OH/PA border, in line with recent HRRR runs. Getting wind damage reports so far with the line. Prelim 18Z sounding showing tremendous shear and helicity with a distinct sickle-shaped hodograph. Breaks in clouds out ahead have added to the instability and thus the severe threat. Will need to watch for discrete cells out ahead of the main line as they would likely become supercellular in short order. Best chance for tornadoes still looks to be across the southeastern CWA during the mid to late afternoon hours. The next 3 to 6 hours is obviously our main concern, and the remainder of the forecast relied heavily on the previous grids and SuperBlend. Temperatures will cool rapidly behind the front tonight, with a lull in precipitation. Some scattered showers will redevelop later with an approaching upper trough. Low temperatures will be seasonable. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... Troughing pattern remains in place through Wednesday, with shower chances mainly north of Pittsburgh. A brief dry period Wednesday afternoon/evening will end by Thursday as a stacked system moves into the Ohio Valley, providing high rain chances. Categorical PoPs are still appropriate. Temperatures will be below normal through the period. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... Upper troughing will persist through this period, with more showery precipitation expected for Friday and the weekend. Drier conditions may arrive for Monday. Temperatures will remain below normal overall. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... Have added low level wind shear to all TAFs with 12Z issuance as upper air balloon launch showed 40 kt of wind at 2 kft with a lack of surface gusts. Once surface wind gusts begin, allowed LLWS mention to drop out of the TAFs. Expect widespread 25-30 kt gusts by noon in advance of today's cold front. The front will bring showers and thunderstorms, with wind gusts up to 50 kt possible in the strongest thunderstorms. Current expectation brings the potential squall line through the region between 15Z at ZZV to 21Z at DUJ/LBE. Mid clouds and gusty winds will continue behind the front into tonight, and ceilings will eventually drop to MVFR before sunrise on Tuesday. .Outlook... Restrictions are likely with Thu/Fri low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 1, 12:56 PM EDT, 1 hour 9 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 1256 PM EDT Mon May 1 2017 MDZ001-PAZ007>009-013>016-020>023-029-031-073>076-WVZ001>004-012-021- 509>514-021700- Garrett-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson- Beaver-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges-Hancock-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 1256 PM EDT Mon May 1 2017 ...TORNADO WATCH 184 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ040-041-049-050-059-069-021700- Carroll-Columbiana-Harrison-Jefferson-Belmont-Monroe- 1256 PM EDT Mon May 1 2017 ...TORNADO WATCH 184 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039-048-057-058-068-021700- Tuscarawas-Coshocton-Muskingum-Guernsey-Noble- 1256 PM EDT Mon May 1 2017 This Hazardous Weather Outlook is for east central Ohio. .DAY ONE...This Afternoon and Tonight. Scattered showers and thunderstorms, some of which may be strong to severe, will cross the region with a cold front today. The primary threat is damaging wind. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 1, 1:05 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
105 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM TSTM WND DMG COSHOCTON 40.26N 81.85W
05/01/2017 COSHOCTON OH AMATEUR RADIO
TREES DOWN
&&
EVENT NUMBER PBZ1701360
TGREENLocal storm report, May 1, 1:18 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
118 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1229 PM TSTM WND DMG PEARL 40.37N 81.72W
05/01/2017 COSHOCTON OH PUBLIC
TREE DOWN ON OH 93
&&
EVENT NUMBER PBZ1701361
TGREENLocal storm report, May 1, 1:34 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
134 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND DMG UHRICHSVILLE 40.40N 81.35W
05/01/2017 TUSCARAWAS OH 911 CALL CENTER
POWER LINES AND TREES DOWN IN UHRICHVILLE
&&
EVENT NUMBER PBZ1701362
RCCLocal storm report, May 1, 1:40 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM TSTM WND DMG SARAHSVILLE 39.81N 81.47W
05/01/2017 NOBLE OH 911 CALL CENTER
TREES DOWN ALONG STATE ROUTES 215... 285... AND 147
&&
EVENT NUMBER PBZ1701363
TGREENLocal storm report, May 1, 1:53 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
153 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND DMG DOVER 40.53N 81.48W
05/01/2017 TUSCARAWAS OH PUBLIC
MANY TREES DOWN ON BOULEVARD ST. RT. 800 IN DOVER.
&&
EVENT NUMBER PBZ1701364
RCCLocal storm report, May 1, 2:01 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
201 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM TSTM WND DMG SMITHFIELD 40.27N 80.78W
05/01/2017 JEFFERSON OH PUBLIC
TREES DOWN
&&
EVENT NUMBER PBZ1701365
TGREENThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 1:22 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Greene, Washington | 53 min |
| May 1, 1:35 PM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Lawrence, Mercer | 55 min |
| May 1, 1:47 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer, Venango | 43 min |
| May 1, 2:11 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Greene, Washington | 49 min |
| May 1, 2:26 PM EDT | Severe Thunderstorm Warning | PBZ | Clarion, Forest, Mercer, Venango | 49 min |
| May 1, 2:29 PM EDT | Tornado Warning | PBZ | Beaver, Butler | 31 min |
| May 1, 2:47 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Butler, Clarion, Indiana, Venango and 1 more | 58 min |
| May 1, 2:50 PM EDT | Tornado Warning | PBZ | Armstrong, Butler, Clarion, Venango | 25 min |
| May 1, 2:54 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 66 min |
| May 1, 3:03 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Butler, Fayette, Greene, Washington, Westmoreland | 3 hr |
| May 1, 3:10 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Forest, Jefferson, Venango | 65 min |
| May 1, 3:19 PM EDT | Tornado Warning | PBZ | Clarion, Forest, Venango | 26 min |
| May 1, 3:34 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Indiana, Jefferson, Westmoreland | 56 min |
| May 1, 3:42 PM EDT | Special Weather Statement | PBZ | Fayette | 48 min |
| May 1, 5:03 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 41 min |
| May 1, 11:31 AM EDT | Special Weather Statement | PBZ | Coshocton | 44 min |
| May 1, 11:48 AM EDT | Special Weather Statement | PBZ | Muskingum | 57 min |
| May 1, 11:54 AM EDT | Special Weather Statement | PBZ | Coshocton | 36 min |
| May 1, 11:58 AM EDT | Severe Thunderstorm Warning | PBZ | Coshocton, Guernsey, Muskingum, Tuscarawas | 47 min |
| May 1, 12:08 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Guernsey, Muskingum, Noble | 67 min |
| May 1, 12:37 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Monroe, Noble | 38 min |
| May 1, 12:42 PM EDT | Severe Thunderstorm Warning | PBZ | Carroll, Columbiana, Coshocton, Harrison, Jefferson, Tuscarawas | 63 min |
| May 1, 12:51 PM EDT | Severe Thunderstorm Warning | PBZ | Belmont, Carroll, Guernsey, Harrison, Monroe, Noble and 1 more | 39 min |
| May 1, 1:50 PM EDT | Areal Flood Advisory | PBZ | Belmont, Carroll, Columbiana, Coshocton, Guernsey, Harrison and 5 more | 3 hr |
| May 1, 4:43 PM EDT | Special Weather Statement | PBZ | Preston, Tucker | 77 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.